Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 10, 2018, 3:38 PM CDT for Wayne County, Mississippi. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 3:38 PM CDT (20:38 UTC)
- Expired
- Aug 10, 2018, 3:49 PM CDT
- In force
- 11 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wayne County, MS
The radar
The Mobile radar (KMOB), 106 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1104 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
439
WUUS54 KMOB 102038
SVRMOB
MSC153-102115-
/O.NEW.KMOB.SV.W.0092.180810T2038Z-180810T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
338 PM CDT FRI AUG 10 2018
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southern Wayne County in southeastern Mississippi...
* Until 415 PM CDT.
* At 338 PM CDT, a severe thunderstorm was located 7 miles southwest
of Clara, or 13 miles northeast of Richton, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clara and Buckatunna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3169 8867 3152 8847 3143 8875 3143 8881
3148 8889
TIME...MOT...LOC 2038Z 227DEG 17KT 3149 8877
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
447
WWUS54 KMOB 102046
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
346 PM CDT FRI AUG 10 2018
MSC153-102115-
/O.CON.KMOB.SV.W.0092.000000T0000Z-180810T2115Z/
Wayne MS-
346 PM CDT FRI AUG 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN WAYNE COUNTY...
At 346 PM CDT, a severe thunderstorm was located 9 miles southwest of
Clara, or 11 miles northeast of Richton, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clara and Buckatunna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3152 8847 3143 8875 3143 8881 3148 8884
3164 8861
TIME...MOT...LOC 2046Z 239DEG 9KT 3146 8879
HAIL...0.75IN
WIND...60MPH
$$642
WWUS54 KMOB 102049
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
349 PM CDT FRI AUG 10 2018
MSC153-102059-
/O.CAN.KMOB.SV.W.0092.000000T0000Z-180810T2115Z/
Wayne MS-
349 PM CDT FRI AUG 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3152 8847 3143 8875 3143 8881 3148 8884
3164 8861
TIME...MOT...LOC 2048Z 227DEG 17KT 3147 8877
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:32 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 10, 12:32 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1232 PM CDT Fri Aug 10 2018 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 18Z issuance... VFR cigs and vsbys should prevail through much of the forecast period, outside of convection. Temporary MVFR reductions to cigs and vsbys can be anticipated in thunderstorms, with the greatest potential for reductions from mid afternoon through early evening at KMOB and KBFM, and mainly this evening at KPNS where an increase in convective coverage should be later. Convection should shift offshore overnight with only spotty coverage from late evening through the rest of the night. Winds should remain west southwesterly between 7-9 kts through the rest of the afternoon, becoming westerly and diminishing to 3-5 kts at KMOB/KBFM, and around 7 kts at KPNS. The mid level shortwave driving convection this afternoon and evening will shift to the east Saturday. Therefore, convective coverage should be lower through the morning hours at all terminals. Winds will increase again from the west northwest at 7-10 kts. JLH && .PREV DISCUSSION... /issued 1145 AM CDT Fri Aug 10 2018/ DISCUSSION...See updated information for land and marine areas below. UPDATE... A shortwave trough continues to dig to the southeast of an upper level low pressure centered over the western Tennessee Valley as of late this morning. Early morning convection that fired along the coast has pushed south into the coastal waters and will continue to diminish in coverage and intensity this afternoon. Coastal areas will likely see lower convective coverage as compared to areas further north where better large scale forcing will be present. Further north, over inland portions of southeast Mississippi and southern Alabama, the airmass continues to destabilize with latest mesoanalysis data indicating MLCAPE values ranging from 2000-2500 j/kg. As the shortwave to the northwest works on this unstable airmass, expect numerous showers and thunderstorms to develop which will be capable of dangerous cloud to ground lightning and periods of localized heavy rainfall, as pwats have increased to greater than 2 inches. Another concern for this afternoon and evening with be an increased threat for rip currents along the local beaches. Strengthening west southwesterly flow along with a persistent long period swell around 5 seconds, should result in a moderate risk of rip currents. The latest rip current forecast has been updated to reflect this increased risk. The current forecast products and grids have been sent. JLH MARINE... West southwesterly winds should continue to increase through the afternoon and overnight between 10 and 15 kts. This should result in seas increasing from between 1 and 2 feet this morning to between 2 and 3 feet through the afternoon and overnight hours. This should result in rougher sea conditions through the afternoon and overnight forecast period. Scattered showers and thunderstorms will continue through this afternoon and tonight. Convective coverage may increase later tonight as the upper trough begins to influence the coastal waters. JLH PREV DISCUSSION... /issued 702 AM CDT Fri Aug 10 2018/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...Showers and storms near the coast will be followed by convective development across the remainder of the area during the day. The convection gradually diminishes during the evening hours but may continue near the coast towards early Saturday morning. VFR conditions prevail during the period with IFR/MVFR conditions in the showers and storms. West to southwest winds at 5 to 10 knots today become light and variable tonight. /29 PREV DISCUSSION... /issued 440 AM CDT Fri Aug 10 2018/ NEAR TERM /Now Through Friday night/...A shortwave trof over the Mississippi/Ohio river confluence and much of the lower Mississippi river valley advances eastward overnight and is absorbed into a larger upper trof over the interior eastern states. In addition to the shortwave trof, a series of lesser shortwaves move across the forecast area during the period. An east-west oriented surface ridge over the central Gulf remains in place, promoting a southwesterly surface flow over much of the forecast area. A poorly defined surface low near the Ohio/Mississippi confluence (associated with the shortwave trof) advances eastward across Tennessee today. A broad and weak zone of low level convergence develops today over the northern/central portion of the forecast area as a result of the passing surface low and the southwesterly surface flow promoted by the Gulf surface ridge. For this morning, the current radar loop shows scattered convection which has already developed in response to the series of shortwaves, and will have likely pops this morning for coastal Alabama and part of the western Florida panhandle, with chance pops for the remainder of the area. For this afternoon, with the development of the weak zone of low level convergence and a continuing series of shortwaves over the area, this supports likely pops over at least the central and northern portions of the forecast area. Have also included much of the southern portion with likely pops as well as a weak sea breeze may develop - really just winds backing more to the south with daytime heating - which will provide sufficient, albeit modest, low level convergence to support the higher pops. Buoy 42012 shows onshore swell ranging from 0.3ft/7s to 1.0ft/5s with similar data at 42039 and 42040. Based on our rip current checklist, with a southwest flow of 10-15 knots the rip current risk is low. Have gone with a low risk for today based on this data. /29 SHORT TERM /Saturday Through Sunday night/...An upper shortwave trough digs into the Great Lakes region over the weekend as a cutoff low spins over the South Plains. South of these features, a weak region of high pressure aloft remains in place over the Deep South and northern Gulf of Mexico. Meanwhile at the surface, high pressure over the central and eastern Gulf maintains a westerly flow. A deep plume of moisture remains trapped along the Gulf coast to the south of a weak front that, thanks to the upper shortwave over the Great Lakes, pushes south into the Tennessee Valley and stalls. With this moisture in place and only weak subsidence aloft, expecting scattered thunderstorms both Saturday and Sunday afternoon/evenings driven largely by diurnal heating. Could see a few showers and storms along the immediate coast each night as well, though activity should remain for the most part offshore. High temperatures each afternoon reach the low to mid 90s, with heat indices around 100-105 degrees Saturday and 102-107 degrees Sunday. /49 LONG TERM /Monday Through Thursday/...The upper shortwave trough over the Great Lakes shifts east over the mid-Atlantic to start the long term. We remain under the influence of northwestern flow beneath its rear flank Monday, maintaining the chance for scattered showers and thunderstorms across the area. As the upper shortwave departs over the western Atlantic, the cutoff low over the South Plains to our west follows suit and gets swept up in the flow, lifting northeast over the middle Mississippi River Valley as it deamplifies. This second wave will be too weak and far north for us to see much impact, with a weak region of high pressure instead building back overhead and keeping our rain chances lower both Tuesday and Wednesday. Model solutions diverge from there as we head into the latter half of next week. The GFS builds a surface ridge over the northern Gulf, bringing a period of drier weather to end the week. The ECMWF keep the surface ridge over the western Atlantic and eastern Gulf, maintaining a deeper and more moist onshore flow. Considering this uncertainty (and local climatology), ultimately settled with low-end chance PoPs on Thursday, though these certainly could be higher if the wetter solution ends up verifying. Temperatures will reach the low to mid 90s each afternoon through the period, though Tuesday and Wednesday may be a few degrees hotter under the influence of the upper ridge and thus, clearer skies. Heat indices run in the 100-106 degree range. /49 MARINE...A light to moderate southwest to west flow today becomes west to northwest for Saturday and Sunday. A light southwest to west flow returns for Monday into Tuesday. The best chance for showers and thunderstorms over the marine area will be during the late night and morning hours. /29 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Aug 10, 4:45 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 445 AM CDT Fri Aug 10 2018 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-111230- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 445 AM CDT Fri Aug 10 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Heat index values of 100 to near 105 are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values of 100 to 105 are expected each afternoon through the period, with localized higher values possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-111230- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 445 AM CDT Fri Aug 10 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 10, 12:44 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
1244 PM CDT FRI AUG 10 2018
ALZ054>058-060-101830-
Wilcox AL-Conecuh AL-Monroe AL-Butler AL-Covington AL-Crenshaw AL-
1244 PM CDT FRI AUG 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...NORTHEASTERN MONROE...NORTHWESTERN CRENSHAW...
SOUTHEASTERN WILCOX...CONECUH AND NORTHWESTERN COVINGTON COUNTIES
UNTIL 130 PM CDT...
At 1244 PM CDT, the strong thunderstorms were located along a line
extending from 11 miles southwest of Gordonville to 9 miles south of
Pine Apple to 6 miles northwest of Peterman, and moving southeast at
25 mph.
Winds gusts of 35 to 45 mph will be possible with these storms.
Locations impacted include...
Greenville, Evergreen, Peterman, Georgiana, McKenzie, Castleberry,
Beatrice, Pine Apple and I65 And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3127 8699 3126 8700 3173 8749 3187 8717
3205 8701 3205 8686 3196 8686 3197 8637
3177 8626
TIME...MOT...LOC 1744Z 302DEG 21KT 3201 8683 3174 8702 3165 8734Special weather statement, Aug 10, 12:53 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
1253 PM CDT FRI AUG 10 2018
ALZ054-101830-
Wilcox AL-
1253 PM CDT FRI AUG 10 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WILCOX COUNTY UNTIL 130 PM CDT...
At 1253 PM CDT, the strong thunderstorm was located 6 miles northwest
of Camden, moving southeast at 20 mph.
Winds gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Camden and Dannelly Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3213 8725 3212 8726 3212 8725 3210 8723
3208 8719 3207 8719 3206 8718 3205 8718
3205 8700 3188 8716 3183 8725 3183 8730
3201 8750 3217 8736
TIME...MOT...LOC 1753Z 310DEG 19KT 3206 8736
JLHSpecial weather statement, Aug 10, 2:32 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Mobile AL 232 PM CDT FRI AUG 10 2018 MSZ079-102000- George MS- 232 PM CDT FRI AUG 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHEASTERN GEORGE COUNTY UNTIL 300 PM CDT... At 231 PM CDT, the strong thunderstorm was located 4 miles northwest of Lucedale, moving east at 10 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Lucedale. LAT...LON 3100 8872 3100 8843 3079 8842 3087 8877 TIME...MOT...LOC 1931Z 283DEG 9KT 3096 8866
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:32 PM CDT | Special Weather Statement | MOB | George | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.